Corticosteroid Use May Cause Bone Side Effects in Hodgkin’s Lymphoma Patients, Study Suggests

Corticosteroid Use May Cause Bone Side Effects in Hodgkin’s Lymphoma Patients, Study Suggests
This post was originally published on this site

bone side effects

Corticosteroid use is among the risk factors leading to osteonecrosis — a painful, bone-disrupting condition — in Hodgkin’s lymphoma patients, a large retrospective analysis shows.

Given that no proven interventions exist that reduce the rate of osteonecrosis progression, the findings of this study advocate for a reduction in corticosteroid doses in current treatment regimens.

The study, “Symptomatic osteonecrosis as a treatment complication in Hodgkin lymphoma: an analysis of the German Hodgkin Study Group (GHSG),” was published in the journal Leukemia.

Thanks to the introduction of new, early treatment strategies, outcomes for Hodgkin’s lymphoma patients have improved dramatically. Research is now focused on limiting the side effects of these therapies, especially to reduce long-term consequences.

Osteonecrosis is among the side effects of Hodgkin’s lymphoma treatment. The condition results from the loss of blood supply to the bones, causing the bone to die. As a result, patients often require bone surgery and experience chronic pain and reduced mobility.

However, few studies have examined the frequency and risk factors for osteonecrosis in Hodgkin’s lymphoma patients.

Aiming to shed some light on this matter, German researchers conducted a large and comprehensive analysis of osteonecrosis in more than 11,000 Hodgkin’s lymphoma patients included in seven randomized clinical trials from the German Hodgkin Study Group (GHSG).

The team examined data related to disease incidence, risk factors, and osteonecrosis symptom onset. Patients were actively monitored after treatment, with follow-up visits usually scheduled every three months for the first year, every six months for the second through fifth year, and yearly thereafter.

The analysis included 5,611 patients with early-stage and 5,719 patients with advanced-stage Hodgkin’s lymphoma.

Osteonecrosis affected 11 patients with early-stage Hodgkin’s lymphoma (0.2%) and 55 of those with advanced-stage disease (1%). Most osteonecrosis cases (83.3%) occurred within three years after chemotherapy was started.

The femur was the most affected region, but patients also showed osteonecrosis symptoms in the knees, humerus, and spine.

Use of corticosteroids has been linked with the occurrence of osteonecrosis. While doctors are not exactly sure why, they suspect these medicines prevent the body from breaking down fat substances. Fatty molecules then build up in blood vessels, making them narrower and reducing the amount of blood to the bone.

Based on this, researchers examined corticosteroid use and dosage in this patient sample. They found that the total cumulative prednisone dose was the most striking risk factor for osteonecrosis in these patients.

Patients with advanced-stage Hodgkin’s lymphoma usually receive chemotherapy regimens that include corticosteroids, and the researchers believe this is the reason why more patients with advanced disease develop osteonecrosis.

Other risk factors included advanced Hodgkin’s lymphoma, male gender, and young age.

These findings present osteonecrosis as a serious side effect of current therapies for Hodgkin’s lymphoma. But the condition is not common enough and has no effective interventions that warrant regular screening, the researchers say.

They believe that reducing the corticosteroid dose in Hodgkin’s lymphoma treatment approaches, “either by reducing the daily dose or by shortening the duration of corticosteroid treatment,” is needed to prevent the condition.

The post Corticosteroid Use May Cause Bone Side Effects in Hodgkin’s Lymphoma Patients, Study Suggests appeared first on Lymphoma News Today.

Chris Comish serves as the Publisher of the website, and is responsible for directing the editorial focus as well as putting the finishing touches on many featured articles.